Skip to Content

Math and Stat Profile

Profile Photo

Matthew Macauley

Mathematical and Statistical Sciences

Associate Professor

Martin Hall O325 [Office]


Educational Background

PhD, Mathematics, University of California, Santa Barbara, 2008
M.A., Mathematics, University of California, Santa Barbara, 2005
B.S., Mathematics, Harvey Mudd College, 2003

Research Interests

Discrete and algebraic methods in mathematical biology.
Discrete dynamical systems over graphs (Boolean networks, sequential dynamical systems, cellular automata, etc.)
Toric partial orders.
Combinatorial aspects of Coxeter groups. In particular, cyclic reducibility and the
conjugacy problem.
Algebraic and geometric combinatorics.

Courses Taught

Math 1060 (Calculus I)
Math 1080 (Calculus II)
Math 2080 (Differential Equations)
Math 3110 (Linear Algebra)
Math 4000 (Theory of Probability)
Math 4120 (Modern Algebra)
Math 4190 (Discrete Mathematical Structures)
Math 4340 (Advanced Engineering Mathematics)
Math 4500 (Mathematical Modeling)
Math 4530 (Real Analysis I)
Math 4540 (Real Analysis II)
Math 4550 (Geometry)
Math 4560 (Topology)
Math 8510 (Abstract Algebra I)
Math 8520 (Abstract Algebra II)
Math 8530 (Linear Algebra)
Math 9850 (Combinatorial Computational Biology of RNA)

Selected Publications

R. Robeva and M. Macauley (Eds.). Algebraic and Combinatorial Computational Biology. Academic Press, 2018.
A. Jenkins* and M. Macauley. Bistability and asynchrony in a Boolean model of the L-arabinose operon in Escherichia coli. Bull. Math. Biol. 79(8) (2017): 1778-1795.
M. Macauley. Morphisms and order ideals of toric poets. Mathematics 4 (2016), 31 pages.
Q. He* and M. Macauley. Stratification and enumeration of Boolean functions by canalizing depth. Physica D 314 (2016), 1-8.
M. Develin, M. Macauley, and V. Reiner. Toric partial orders. Trans. Amer. Math. Soc., 368 (2016), 2263-2287.
L. Layne*, E. Dimitrova, and M. Macauley. Nested canalyzing depth and network stability. Bull. Math. Biol. 74 (2012), 422-433.
T. Boothby*, J. Burkert**, M. Eichwald**, D.C. Ernst, R.M. Green, and M. Macauley. On the cyclically fully commutative elements of Coxeter groups. J. Algebraic Combin. 36 (2012),123-148.
M. Macauley, J. McCammond, and H.S. Mortveit. Dynamics groups of asynchronous cellular automata. J. Algebraic Combin. 33 (2011), 31-55.
M. Macauley and H.S. Mortveit. Cycle equivalence of graph dynamical systems. Nonlinearity 22 (2009), 421-436.
M. Macauley and H.S. Mortveit. On enumeration of conjugacy classes of Coxeter elements. Proc. Amer. Math. Soc. 136 (2008), 4157-4165.
J. Chen, M. Macauley, and A. Marathe. Network topology and locational market power. Comput. Econ. 34 (2009), 21-35.
(*=grad student, **=undergrad)